Alert archive / Nevada / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Las Vegas, NV

December 7, 2021Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this winter weather advisory at Dec 7, 2021, 1:20 PM PST for Clark County, Lincoln County, Nye County, Nevada. It took effect at Dec 9, 2021, 4:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2021, 1:20 PM PST (21:20 UTC)
In effect from
Dec 9, 2021, 4:00 AM PST
Expired
Dec 9, 2021, 10:00 PM PST
In force
18 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2810 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWUS45 KVEF 072120
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
120 PM PST Tue Dec 7 2021

NVZ018-019-080930-
/O.NEW.KVEF.WW.Y.0009.211209T1200Z-211210T0200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk
120 PM PST Tue Dec 7 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST
THURSDAY ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations 
  of up to 7 inches. Winds gusting as high as 40 mph.

* WHERE...Sheep Range and Spring Mountains-Red Rock Canyon.

* WHEN...From 4 AM to 6 PM PST Thursday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

* ADDITIONAL DETAILS...Travel on Kyle and Lee Canyon roads will
  become difficult and chain restrictions may be required. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect snow covered roads and limited visibilities, and use 
caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ015-080930-
/O.NEW.KVEF.WW.Y.0009.211209T1200Z-211210T0600Z/
Lincoln County-
120 PM PST Tue Dec 7 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations
  of 3 to 7 inches.

* WHERE...Lincoln County.

* WHEN...From 4 AM to 10 PM PST Thursday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Travel along Highway 93 north of Pioche 
  and State Route 319 west of Panaca, including Panaca Summit, 
  will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect snow covered roads and limited visibilities, and use 
caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
6 follow-up statements
535 
WWUS45 KVEF 080929
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
129 AM PST Wed Dec 8 2021

NVZ018-019-082200-
/O.CON.KVEF.WW.Y.0009.211209T1200Z-211210T0200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk
129 AM PST Wed Dec 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM
PST THURSDAY ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations
  of up to 7 inches. Winds gusting as high as 45 mph.

* WHERE...Spring Mountains-Red Rock Canyon and Sheep Range.

* WHEN...From 4 AM to 6 PM PST Thursday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

* ADDITIONAL DETAILS...Travel on Kyle and Lee Canyon roads will
  become difficult and chain restrictions may be required.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect snow covered roads and limited visibilities, and use 
caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ015-082200-
/O.CON.KVEF.WW.Y.0009.211209T1200Z-211210T0600Z/
Lincoln County-
129 AM PST Wed Dec 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM
PST THURSDAY ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations
  of 3 to 7 inches.

* WHERE...Lincoln County.

* WHEN...From 4 AM to 10 PM PST Thursday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Travel along Highway 93 north of Pioche 
  and State Route 319 west of Panaca, including Panaca Summit, 
  will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect snow covered roads and limited visibilities, and use 
caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
099 
WWUS45 KVEF 082157
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
157 PM PST Wed Dec 8 2021

NVZ018-019-091100-
/O.CON.KVEF.WW.Y.0009.211209T1200Z-211210T0200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk
157 PM PST Wed Dec 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM
PST THURSDAY ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations
  of 3 to 7 inches. Winds gusting as high as 45 mph.

* WHERE...Spring Mountains-Red Rock Canyon and Sheep Range.

* WHEN...From 4 AM to 6 PM PST Thursday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

* ADDITIONAL DETAILS...Travel on Kyle and Lee Canyon roads will 
  become difficult and chain restrictions may be required.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect snow covered roads and limited visibilities, and use
caution while driving.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ015-091100-
/O.CON.KVEF.WW.Y.0009.211209T1200Z-211210T0600Z/
Lincoln County-
157 PM PST Wed Dec 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM
PST THURSDAY ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations 
  of 3 to 7 inches.

* WHERE...Lincoln County.

* WHEN...From 4 AM to 10 PM PST Thursday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Travel along Highway 93 north of Pioche 
  and State Route 319 west of Panaca, including Panaca Summit, 
  will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect snow covered roads and limited visibilities, and use
caution while driving.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
869 
WWUS45 KVEF 091034
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
234 AM PST Thu Dec 9 2021

NVZ018-019-100200-
/O.CON.KVEF.WW.Y.0009.211209T1200Z-211210T0200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk
234 AM PST Thu Dec 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations 
  of 3 to 7 inches. Winds gusting as high as 45 mph.

* WHERE...Spring Mountains-Red Rock Canyon and Sheep Range.

* WHEN...Through 6 PM PST today. Most snow is likely to fall 
  after 8 AM.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility.

* ADDITIONAL DETAILS...Travel on Kyle and Lee Canyon roads will 
  become difficult and chain restrictions may be required.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect snow covered roads and limited visibilities, and use
caution while driving.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ015-100200-
/O.CON.KVEF.WW.Y.0009.211209T1200Z-211210T0600Z/
Lincoln County-
234 AM PST Thu Dec 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations 
  of 3 to 7 inches.

* WHERE...Lincoln County.

* WHEN...Through 10 PM PST today.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Travel along Highway 93 north of Pioche 
  and State Route 319 west of Panaca, including Panaca Summit, 
  will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect snow covered roads and limited visibilities, and use
caution while driving.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
203 
WWUS45 KVEF 092136
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
136 PM PST Thu Dec 9 2021

NVZ018-019-100200-
/O.CON.KVEF.WW.Y.0009.000000T0000Z-211210T0200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk
136 PM PST Thu Dec 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING ABOVE 6000 FEET...

* WHAT...Snow above 6000 feet with accumulations up to two inches. Winds
  gusting as high as 55 mph.

* WHERE...Spring Mountains-Red Rock Canyon and Sheep Range.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. Strong winds could 
  cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ015-100200-
/O.CON.KVEF.WW.Y.0009.000000T0000Z-211210T0600Z/
Lincoln County-
136 PM PST Thu Dec 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 6000 FEET...

* WHAT...Snow above 6000 feet. Additional snow accumulations of 
  up to 3 inches.

* WHERE...Lincoln County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Plan on slippery road conditions especially on the
  higher passes, which include Pioche Summit and Oak Springs
  Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
291 
WWUS45 KVEF 100145
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
545 PM PST Thu Dec 9 2021

NVZ018-019-100245-
/O.EXP.KVEF.WW.Y.0009.000000T0000Z-211210T0200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk
545 PM PST Thu Dec 9 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING
ABOVE 6000 FEET...

The heaviest precipitation has moved out of the area and only
light snow or flurries with minimal impacts is expected through 
the remainder of the evening. Therefore the Winter Weather 
Advisory has been allowed to expire.

$$

NVZ015-100545-
/O.CON.KVEF.WW.Y.0009.000000T0000Z-211210T0600Z/
Lincoln County-
545 PM PST Thu Dec 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 6000 FEET...

* WHAT...Snow above 6000 feet. Additional snow accumulations of up
  to 1-2 inches.

* WHERE...Lincoln County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Plan on slippery road conditions especially on the 
  higher passes, which include Pioche Summit and Oak Springs 
  Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
890 
WWUS45 KVEF 100557
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
957 PM PST Thu Dec 9 2021

NVZ015-100700-
/O.EXP.KVEF.WW.Y.0009.000000T0000Z-211210T0600Z/
Lincoln County-
957 PM PST Thu Dec 9 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING
ABOVE 6000 FEET...

Precipitation has ended and moved out of the area, and therefore
the Winter Weather Advisory has been allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter weather advisory went out at Dec 7, 9:58 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 7, 9:58 AM PST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
958 AM PST Tue Dec 7 2021

.SYNOPSIS...More active pattern expected in the coming week.
Light showers or sprinkles are possible today as a weak system drops
south over the area. A colder system is set to impact the area
Thursday with widespread showers and snow accumulating above 5500 to
6500 feet. Well below normal temperatures will be felt Friday into
the weekend. Another system is expected to arrive early next week.
&&

.UPDATE...Long term forecast remains on track with no major changes
necessary at this time. High resolution models are indicating that
there may be a slight chance for a band of light showers to build in
over the Las Vegas Valley and Spring Mountain area later this
afternoon/evening. The highest PoPs associated with this are in the
Spring Mountains. No significant impacts are expected from this band
of light showers. Current water vapor imagery shows that the
shortwave is located off the coast of Central California. Visible
and infrared imagery show that high clouds are blanketing most of
the forecast area with the thicker cloud band located in the south
eastern portions of the region. Radar shows a band of showers is
associated with this thicker cloud band with Kingman and Bullhead
City airports currently reporting light rain.
&&

.SHORT TERM...through tonight.

Dry air in the lower levels winning out as only seen two reports of
light rain so far. That being from Fort Irwin and Bishop CA weather
stations.

Upper low currently west of northern California progged to continue
south staying offshore today. Time heights indicate airmass will
stay moist above 850 mb, however lack of dynamics away from the
upper low will contribute to very light showers or sprinkles for our
area. Hi-res solutions have remained consistent showing the enhanced
area on radar currently over northern San Bernardino, southern Clark
and central Mohave Counties will gradually move south through the
rest of this morning. So areas, like Las Vegas and the rest of
southern Nevada which lie north of that line will probably only see
some brief sprinkles at best.

.LONG TERM...Wednesday through Monday.

After a brief calm on Wednesday, attention turns to a potent trough
digging in from the Pacific Northwest Thursday. Overall the forecast
remains on track with this next feature, which will bring widespread
chances of precipitation along with much colder air to follow.
Precipitation chances will spread from north to south Thursday as
the trough digs into the Great Basin, with heaviest precipitation
amounts still favored across the Southern Great Basin, Sierra, and
northwest Arizona. Colder air accompanying the storm will lead to
accumulating snows above 5500 feet through the day, especially in
the mountains of Lincoln County as well as the Spring Mountains and
Sheep Range in Clark County.  As precipitation pushes east Friday,
colder air will filter in with high temperatures topping out several
degrees below normal Friday afternoon. With clearing skies and
decreasing winds Friday night, the first freeze of the season is a
possibility for parts of the Mojave Desert valleys and the outskirts
of the Las Vegas Valley.

Cool but dry conditions will continue over the weekend while high
pressure rebuilds over the West. However, the weather pattern
promises to stay fairly active heading into next week, with a large
low pressure system lurking off the west coast, possibly spreading
additional precipitation chances into the region during the Monday-
Tuesday time period.
&&

.AVIATION...For McCarran...A low pressure system off the southern
California Coast will keep BKN clouds with bases 6-10 kft AGL over
the terminal area through this afternoon and tonight before
scattering out Wednesday morning. Northeast-east wind components
generally less than 7 knots can be expected the rest of the day then
light southwest components this evening and overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...A low pressure system off the southern California Coast
will keep BKN clouds with bases 8-12 kft MSL across much of the
region today and tonight followed by partial clearing Wednesday
morning. Bands of light precipitation will linger around southern
Nevada and areas to the south at times this afternoon and overnight
with some mountain obscuration possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Stessman
SHORT TERM...Pierce
LONG TERM...Outler
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Winter Weather Advisories in Nevada, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.